News from South Shore Health System

What to Do When Someone Is Overdosing

Enterprise_Rich and Eugene Mobile Sim Lab E Bridgewater web.jpgOverdoses are a tragic and increasingly common occurrence as the nation, and the South Shore, continues the fight against the opioid epidemic. According to the Massachusetts Department of Public Health, the number of opioid-related EMS transport incidents across the state increased by 22 percent between 2015 and 2016.

It’s important to know how to identify when someone may be overdosing, because those first few moments can be the difference between life and death. Here are some dos and don’ts for untrained bystanders who suspect someone may be experiencing an overdose.

DO know when something isn’t right: Knowing when to call for help is critical. You likely wouldn’t call for help for someone intoxicated by alcohol unless he or she was in distress. Trust your gut to know the same thing about opioid overdose.

When a person experiences an opioid overdose, he or she is typically within one of three states. I recommend that bystanders evaluate where on that continuum a person may be before taking action.

  1. “The Nod”: At this point, the person is feeling the effects of opioids, but has not yet overdosed. He or she is slow to respond and looks like they may soon pass out. Watch for blue or clammy skin, which can indicate difficulty breathing.
    What to do: Approach the person and ask if he or she is okay, or if they want help. If he or she can’t respond, call 911. Next, check his or her pulse and breathing.
  2. Slow or no breathing: Opioids prevent specific receptors in the brain from functioning. This can cause the person to stop breathing—which doctors call an apneic state.
    What to do: Call 911. If safe to do so, move the person into a position that clears his or her airway, which will hopefully help the person breathe.   
  1. Cardiac arrest: When the body experiences an extended lack of oxygen, it goes into cardiac arrest. If the person’s pulse is weak or absent, time is of the essence.
    What to do: Call 911 and begin chest compression until help arrives.

 

DO proceed with caution:  There are some health risks for bystanders. Some opioid users inject drugs with needles which, if a contaminated needle pierces your skin, could transmit hepatitis or HIV/AIDS. In 2016, the Drug Enforcement Administration issued a warning about a dangerously strong synthetic opiate called carfentanil. This substance can be sprayed into the air. It is very dangerous if you accidentally inhale it, or if it touches your skin. It’s important to take action—just do so carefully. Ask to be checked by a medical professional on scene when first responders arrive.

DO ask others for help: Ask others if in a public space to help in an emergency—you may be surprised by who is trained and ready to jump into action. South Shore Hospital has trained members of the community—from librarians to social workers to security teams at shopping malls— to respond to overdoses and administer naloxone, the overdose reversal drug that is commonly known as Narcan.

DO administer Narcan with caution: If you must use Narcan and haven’t had training, make sure to call 911 first. Narcan works quickly to reverse the effects of opiates, which can lead to sudden withdrawal symptoms in those battling addiction. This may cause the person to lash out or become agitated, which could threaten your safety.

My best advice? If you sense something is wrong, call 911 to get trained professionals there to help. But in those tense moments when someone is experiencing an overdose, having these tips as a frame of reference can save someone’s life.

If you’d like support in fighting addiction, or to receive training in responding to an overdose, South Shore Hospital’s Mobile Simulation Laboratory will be at Plymouth County Outreach HOPE’s enhanced drop-in session on Tuesday, July 25 from 5 p.m. to 9 p.m. at New Hope Chapel in Plymouth. Click here for more details about Tuesday’s event.

Topics: Emergency Care